I will be posting this question in the Ask a Doctor section tomorrow as well.
I'm a 16 year old male, 6'1, 155.
So around August, I got a simple cold, accompanied with a headache. 5 months later, my headache has gotten worse, and there has never been one second where I don't feel it.
It is a constant pressure on the front of my head, accompanied with a mostly constant fuzzy tingling in my face, and until a few months ago, tingling in the right side (last two fingers) of my right hand/wrist and minor left hand tingling.
For a few weeks after this began in August I had eye twitching, intermittent stiff neck, and a bit after that I had right thumb twitching.
Caffeine makes it worse, naturally, as does doing simple things such as going up stairs. Depending on the day, sometimes I do have light sensitivity, and I never do feel like I am fully rested, although the headache doesn't interrupt or stop me from sleeping. The headache pain level also spikes when holding my head straight and looking out the sides of my eyes, although the doctor said that is due to the inflammation.
I have been seeing a neurologist for about the past 3 months. He has given me.. 3 medications or so to try, one was an anti-depressant accompanied with another one
These didn't really help that much anyway) and the latest one was Lorazepam, which did help, but made me too tired to function. I have also gotten a contrast MRI, a CBC, Thyroid function test, and another blood test which all came up clean. Also, basic Motrin/aspirin doesn't help.
I usually get about 7-9 hours of sleep a night on weekdays, 10 on weekends.
It's also worth noting that when I was in 5th grade I had headaches similar to this for about a year and they went away.
Diet is good.
While the headache did start a few days before school started, school doesn't really stress me, and this headache persisted over our 2 week off school break.
If anyone has any suggestions, throw them at me. Please.
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with a doctor.
Without the ability to examine you and obtain a history, I can not tell you what the exact cause of the symptoms is. However I will try to provide you with some useful information.
There are several causes of headaches. Headaches can be divided into primary and secondary. Primary headache disorders are headaches without a direct cause. These are diagnosed after secondary causes have been excluded. Secondary headache disorders are due to an underlying problem, there are many many causes but some include medication side effects, systemic illness, nervous system infection, tumors, bleeds in the brain or clots in the veins of the brain, and others. If the imaging of your brain is normal, a secondary headache disorder becomes unlikely, though other investigations that may be necessary to rule out secondary headache disorders that may not show up on MRI are sometimes necessary, such as lumbar puncture or MRV.
If all investigations are normal, there are a few primary headache disorders that can occur on a daily basis; these include hemicrania continua, chronic migraine, chronic tension type headache, new daily persistent headache, and most commonly, medication overuse headache.
Hemicrania continua is characterized by one-sided head pain, with superimposed sharp pains, and there may be eye tearing and nasal congestion or nose running with it, as well as eye redness. This is treatable with a specific type of medication if it is diagnosed.
One of the most common causes of headaches in people with chronic headaches is called medication rebound or medication overuse headache: medications as simple as tylenol or advil if used too much can cause rebound headaches that are even worse then the headaches for which the medications were started for. This is very common and is most likely to occur with use of any medication for your headache more than a few times a week. It can occur with all the commonly used headache medications such as ibuprofen, triptans (such as imitrex), fioricet, and commonly with any type of narcotic such as tylenol #3, dilaudid, percocet, etc. The treatment is difficult, but basically involves weaning off the offending agent and replacing it with another that is later weaned off, combined with a more long-term solution. This should be done under strict guidance by a specialist, preferably a headache specialist, or else the headache will not improve and withdrawal side effects can occur.
It sounds like you have been managed by a neurologist, but it may benefit you to see a headache specialist, a neurologist specialized in headache medicine. Pediatric headache specialists are rare, but are found in some big academic centers; otherwise, an adult headache specialist would be beneficial as well.
Thank you for this opportunity to answer your questions, I hope you find the information I have provided useful, good luck.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.